Alert archive / South Dakota / Flash Flood Warnings in 2007
Flash Flood Warning 25, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 21, 2007, 10:18 PM CDT for Charles Mix County, Douglas County, South Dakota. It was in force for 87 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 2007, 10:18 PM CDT (03:18 UTC)
- Expired
- Jun 21, 2007, 11:45 PM CDT
- In force
- 87 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Charles Mix County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 10:39 PM CDT | FLASH FLOOD | Lake Andes, SD | VERY HEAVY RAIN, STREET FLOODING. 2 PLUS INCHES OF RAIN IN LESS THAN AN HOUR. |
| Jun 21, 10:49 PM CDT | FLASH FLOOD | Lake Andes, SD | HEAVY RAIN AND STREET FLOODING IN LAKE ANDES AND RAVINIA CONTINUES. POWER OUTAGES PRESENT. |
| Jun 21, 11:00 PM CDT | FLASH FLOOD | Armour, SD | MANY FIELDS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1036 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 220319 FFWFSD SDC023-043-220445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1018 PM CDT THU JUN 21 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1145 PM CDT * AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINS FROM THUNDERSTORMS OCCURRING OVER EASTERN CHARLES MIX COUNTY MOVING INTO DOUGLAS COUNTY. RAINFALL AMOUNTS OF 2 TO 3 INCHES CAN BE EXPECTED. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARRISON... GEDDES...CORSICA AND ARMOUR. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 4315 9873 4290 9814 4348 9824 4348 9887 $$ CJ
2 follow-up statements
000 WGUS73 KFSD 220342 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1041 PM CDT THU JUN 21 2007 SDC023-043-220445- CHARLES MIX SD-DOUGLAS SD- 1041 PM CDT THU JUN 21 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR DOUGLAS AND EASTERN CHARLES MIX COUNTIES... AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED AREA. AROUND 2 INCHES OF RAIN HAS FALLEN IN LAKES ANDES SINCE 10 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 4315 9873 4290 9814 4348 9824 4348 9887 $$ CPJ
000 WGUS73 KFSD 220446 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1145 PM CDT THU JUN 21 2007 SDC023-043-220455- CHARLES MIX SD-DOUGLAS SD- 1145 PM CDT THU JUN 21 2007 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR DOUGLAS AND EASTERN CHARLES MIX COUNTIES... LIGHT TO MODERATE TO RAIN WILL CONTINUE FOR THE NEXT FEW HOURS. LAT...LON 4315 9873 4290 9814 4348 9824 4348 9887 $$ CJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 8:35 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 21, 8:35 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 835 PM CDT THU JUN 21 2007 .DISCUSSION... STRONG CONVECTIVE MCS HAS DEVELOPED NEAR THE FRONTAL BOUNDARY ALONG THE NEB AND SD BORDER...IN S CENTRAL SD AND NW TO N CENTRAL NEB. INDIVIDUAL CELLS ARE MOVG TO THE SE AND WL LIKELY STAY THAT WAY AS INDICATED BY THE CORFIDI VECTORS. NORTH OF THE BOUNDARY IN THE FSD FA...MUCH OF OUR FA MAY NOT SEE MUCH ACTIVITY TONIGHT. THERE IS A LARGE ABSENCE OF CONVECTION ATTM IN CENTRAL AND N CENTRAL SD. THEREFORE WE CUT BACK ON THE LIKELY POPS EARLIER TONIGHT TO INCLUDE OUR AREAS CLOSEST TO NEB. WITH ALL OF THIS ACTIVITY FIRING UP...IT IS HIGHLY UNLIKELY THE FRONTAL BOUNDARY WL LIFT NWD TONIGHT. THEREFORE AREAS NORTH OF I 90 WL LIKELY SEE THE LEAST CHCS FOR RAINFALL TONIGHT. RIGHT ALONG I 90...IF SFC LOW PRES DEVELOPS IN CENTRAL NEB LIKE SOME DATA IS HINTING AT...THEN THERE COULD BE SOME TS FORMING LATE TONIGHT NORTH OF THAT LOW ALONG I 90...ESP WHEN THE LAST REMNANTS OF THE UPPER S/W FINALLY HITS THIS AREA. && .PREV DISCUSSION... BUSY MORNING AS HP SUPERCELL KICKED OUT SOFTBALL SIZED HAIL FROM NORTHERN BRULE INTO WESTERN AURORA COUNTY. SCATTERED SEVERE THUNDERSTORMS DEVELOP FARTHER EAST AND AMAZINGLY DID NOT BECOME QUITE AS ORGANIZED OVER NORTHWEST IOWA AS PREVIOUSLY THOUGHT. LOOKS LIKE LLJ MAY HAVE BEEN JUST WEAK ENOUGH AT 25 KNOTS FROM THE SOUTHWEST TO KEEP INFLOW AT A MINIMUM. TONIGHT VERY TRICKY AS OUTFLOW BOUNDARY HAS SURGED MUCH FARTHER SOUTH INTO CENTRAL NE THAN ANY MODEL HAS INDICATED. SO...WITH STRONG WAVE MOVING INTO WESTERN SD LATE THIS AFTERNOON MAIN CONVECTIVE THREAT MAY BE FARTHER SOUTH THAN THE GFS SHOWS AND A LITTLE CLOSER TO THE NAM. SEEMS LIKE SURFACE TO NEAR SURFACE CONVECTION WOULD DEVELOP OVER WESTERN NEBRASKA...WITH MORE OF AN ELEVATED THREAT FARTHER NORTH. SO...WILL CONTINUE WITH RELATIVELY HIGH POPS TONIGHT. FRIDAY ALSO BRINGS QUESTIONS AND CONCERNS AS UPPER LEVEL SUPPORT SLOW TO EXIT BUT LOW LEVELS MARGINALLY UNSTABLE...MAINLY IN THE EASTERN CWA. SO...WILL CONTINUE CHANCES SIMILAR TO GOING FORECAST. SATURDAY SHOULD SEE STABILIZING CONDITIONS WITH A PLEASANT DAY EXPECTED. WINDS WILL BEGIN TO INCREASE FROM THE SOUTHEAST ON SATURDAY NIGHT INTO SUNDAY WITH TEMPERATURES GETTING MUCH WARMER. IN THE LATTER PERIODS(MON-THU)...STILL LOOKS LIKE MONDAY WILL BE A HOT ONE WITH TUESDAY A LITTLE MORE UP IN THE AIR AS TIMING OF BOUNDARY A TOUGH CALL. WILL CONTINUE LOW POPS FOR INCOMING BOUNDARY MONDAY NIGHT INTO WEDNESDAY...BUT LEAVE THURSDAY DRY. && .AVIATION... AN THUNDERSTORM MCS HAS DEVELOPED OVER N CENTRAL NEB NEAR A FRONTAL BOUNDARY. THIS ACTIVITY COULD MOVE INTO SIOUX CITY LATE TONIGHT BUT THE INDIVIDUAL CELLS ARE MOVG SE...SO IT WL TAKE A WHILE. KFSD AND KHON MAY BE TOO FAR NORTH TO RECEIVE MUCH CONVECTIVE WEATHER WITH THE FRONTAL BOUNDARY NOT LIFTING NWD TONIGHT...AND LITTLE OR NO ACTIVITY IN CENTRAL SD. KFSD COULD SEE SOME TS LATE TONIGHT NORTH OF A DEVELOPING LOW PRES SYSTEM IN CENTRAL NEB...BUT THAT IS PROBLEMATIC. OUTSIDE OF ANY THUNDERSTORMS...CONDITIONS WL LIKELY STAY VFR THRU FRIDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && MJF
Hazardous weather outlook, Jun 21, 11:40 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1140 AM CDT THU JUN 21 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1140 AM CDT THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SEVERE WEATHER IS EXPECTED TO CONTINUE THROUGHOUT THE DAY AND INTO THE EVENING AS A MODERATE RISK OF SEVERE WEATHER EXISTS. THE MAIN THREATS FROM THESE STORMS WILL BE HAIL AS LARGE AS TENNIS BALLS AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY ACROSS NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE REMAINS A CHANCE FOR SEVERE THUNDERSTORMS FRIDAY MORNING AND FRIDAY AFTERNOON ACROSS MAINLY NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THROUGHOUT THE DAY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 21, 5:46 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM HAIL 8 N KIMBALL 43.86N 98.96W
06/21/2007 E1.00 INCH BRULE SD PUBLIC
RELAYED THROUGH EMERGENCY MANAGEMENT.
1012 AM HAIL 12 NNE KIMBALL 43.91N 98.86W
06/21/2007 E2.00 INCH BRULE SD PUBLIC
NUMEROUS REPORTS OF GOLF BALL HAIL COVERING THE GROUND
WITH A FEW HAIL STONES CLOSER TO 2 INCHES.
1030 AM HAIL 2 NW WHITE LAKE 43.75N 98.74W
06/21/2007 E1.75 INCH AURORA SD TRAINED SPOTTER
1030 AM HAIL 3 N WHITE LAKE 43.77N 98.71W
06/21/2007 E2.00 INCH AURORA SD STORM CHASER
1035 AM HAIL WHITE LAKE 43.73N 98.71W
06/21/2007 E2.75 INCH AURORA SD TRAINED SPOTTER
1035 AM HAIL WHITE LAKE 43.73N 98.71W
06/21/2007 E4.25 INCH AURORA SD FIRE DEPT/RESCUE
1057 AM HAIL 8 W STICKNEY 43.59N 98.60W
06/21/2007 E1.75 INCH AURORA SD PUBLIC
1125 AM HAIL 3 WSW CANOVA 43.86N 97.56W
06/21/2007 E0.75 INCH MINER SD TRAINED SPOTTER
0115 PM TSTM WND GST 1 N BERESFORD 43.09N 96.78W
06/21/2007 E60.00 MPH LINCOLN SD TRAINED SPOTTER
BRANCHES DOWN ON THE NORTH SIDE OF BERESFORD
0120 PM TSTM WND DMG BERESFORD 43.08N 96.78W
06/21/2007 UNION SD TRAINED SPOTTER
SCATTERED TREES DOWN IN BERESFORD, BIGGEST WAS 2 1/2
INCHES IN DIAMETER
0145 PM HAIL HAWARDEN 43.00N 96.48W
06/21/2007 E0.88 INCH SIOUX IA TRAINED SPOTTER
0230 PM HAIL WEBB 42.95N 95.01W
06/21/2007 E1.00 INCH CLAY IA BROADCAST MEDIA
&&
CJANSENLocal storm report, Jun 21, 9:01 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
901 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 9 ENE DIXON 43.43N 99.31W
06/21/2007 E1.75 INCH GREGORY SD PUBLIC
&&
TRMLocal storm report, Jun 21, 10:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL LAKE ANDES 43.16N 98.54W
06/21/2007 E0.75 INCH CHARLES MIX SD EMERGENCY MNGR
VERY HEAVY RAIN AND UP TO PENNY SIZED HAIL. MOST OF IT
WAS PEA SIZED HAIL.
1002 PM HAIL 2 N LAKE ANDES 43.18N 98.54W
06/21/2007 E0.75 INCH CHARLES MIX SD TRAINED SPOTTER
&&
MJFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 45 min |
| Jun 21, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 49 min |
| Jun 21, 9:30 PM CDT | Flash Flood Warning | FSD | Gregory | 90 min |
| Jun 21, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 46 min |
| Jun 21, 10:51 PM CDT | Tornado Warning | FSD | Charles Mix | 24 min |
| Jun 21, 11:07 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 23 min |
| Jun 21, 11:25 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Jun 21, 11:54 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 36 min |
Nearby
Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.